Flood, Cooper
- When
- March 4, 3:30 PM CST to March 5, 10:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 4, 7:50 AM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 750 AM CST THU MAR 4 2004 .DISCUSSION... MORE ADJUSTMENTS WERE MADE TO THE FORECAST FOR THIS MORNING. THE RAPID EXPANSION OF PRECIP TO THE NORTH...UNDER THE INFLUENCE OF A STRONG LOW LEVEL JET...HAS NECESSITATED EXPANDING OUR CATEGORICAL RAIN POPS FARTHER NORTH FASTER. THE PROFILER NETWORK INDICATES THAT THE JET FULLING THE CURRENT ROUND OF STORMS IS BEGINNING TO VEER. AS THIS OCCURS THE UPPER LEVEL BOUNDARY...THAT THESE STORMS ARE FOCUSING ON WILL...STALL ACROSS THE NORTHERN HALF OF MISSOURI ALLOWING THEM TO TRAIN ACROSS THE REGION. CUTTER && .PREV DISCUSSION... 633 AM THU... MADE A QUICK ADJUSTMENT TO THE ZONES THIS MORNING TO REMOVE THE DENSE FOG ADVISORY. CONVECTION HAS JUMPED RAPIDLY NORTH INTO THE SOUTHERN HALF OF THE COUNTY WARNING AREA THIS MORNING WITH THE HELP OF BACKING WINDS IN ADVANCE OF THE LOW IN NORTHERN MEXICO. MIXING... ASSOCIATED WITH THE RAIN...HAS ALLOWED VISIBILITIES TO COME UP JUST ENOUGH TO ALLOW US TO CANCEL THE DENSE ADVISORY EARLY. HOWEVER... PATCHY FOG IS STILL EXPECTED TO BE PREVALENT THROUGH THE MID MORNING HOURS. CUTTER && 432 AM THU... THE MAIN FOCUS OF THIS MORNING FORECAST CENTERS AROUND THE POTENTIAL FOR CONVECTION AND FLOODING TODAY AND TONIGHT. A BROAD SOUTHWEST FLOW DOMINATES THE LOWER HALF OF THE MISSISSIPPI RIVER VALLEY THIS MORNING AS A DEEPENING CUT-OFF LOW DIGS ITS WAY THROUGH THE GULF OF CALIFORNIA INTO NORTHERN MEXICO. AN UPPER LEVEL FRONTAL BOUNDARY...LANGUISHING OVER THE OZARKS...HAS BEEN THE FOCUS FOR CONVECTION OVERNIGHT. A PARALLEL WIND FLOW ALONG THE BOUNDARY HAS KEPT THE ACTIVITY CONFINED TO SOUTHERN MISSOURI THUS FAR. HOWEVER...PROFILER AND SATELLITE DATA INDICATE THAT WINDS ARE BEGINNING TO BACK AHEAD OF THE LOW MOVING INTO NORTHERN MEXICO. THIS HAS SPAWNED THUNDERSTORM ACTIVITY FROM NORTH CENTRAL OKLAHOMA INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OVERNIGHT THE MOISTURE LEFT BEHIND BY WEDNESDAYS RAIN WAS ENOUGH TO ALLOW DENSE FOG TO SPROUT ACROSS THE REGION. WENT AHEAD AND ISSUED A DENSE FOG ADVISORY FOR THE ENTIRE COUNTY WARNING AREA TILL NOON. I FIGURE AS THE CONVECTION WORKS ITS WAY IN THIS MORNING THE ADVISORY CAN BE CLEARED FROM SOUTH TO NORTH AS VISIBILITIES COME UP A LITTLE UNDER THE INFLUENCE OF THE RAIN. WITH THE ACTIVITY DEVELOPING TO THE SOUTH...THUNDERSTORMS WILL BE ONGOING ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA AT SUNRISE. LATEST RUNS OF THE GFS AND ETA MODELS INDICATE THAT THE LOW WILL LIFT A LITTLE FARTHER NORTH TONIGHT...PASSING OVER THE EXTREME NORTHEAST CORNER OF KANSAS AND NORTHWEST CORNER OF MISSOURI. A STRONG LOW LEVEL JET...CROSSING THE WARM FRONT...WILL PUSH IT NORTH TODAY AHEAD OF A DRY LINE SWEEPING THROUGH TEXAS AND OKLAHOMA. WITH VAST AMOUNTS OF MOISTURE AND LIFT ALONG THE 290-295K SURFACES HEAVY RAIN AND EMBEDDED THUNDERSTORM ACTIVITY WILL MOVE NORTH THROUGH CENTRAL AND NORTHERN MISSOURI...AND THE EASTERN EDGE OF KANSAS THIS AFTERNOON AND EVENING. INDICATIONS ARE THAT A DRY SLOT WILL WORK ITS WAY IN UNDER THE LOW AS IT LIFTS NORTHEAST TONIGHT. THUS...I HAVE ADJUSTED FRIDAYS FORECAST TO CLEAR OUR RAIN AND THUNDERSTORMS FROM THE SOUTHWEST DURING THE MORNING HOURS. AS FOR OUR FLOOD WATCH...I HAVE EXPANDED IT TO INCLUDE THE ENTIRE COUNTY WARNING AREA...AND WILL RUN IT FROM 3 PM THIS AFTERNOON THROUGH 6 AM FRIDAY MORNING. THERE WILL BE A MARGINAL THREAT OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING AS THE WARM SECTOR LIFTS THROUGH THE REGION. WITH HILICITIES RUNNING FROM 300-500 M2/S2...AND SHEAR VALUES AROUND 50 KTS...THERE IS THE POTENTIAL FOR SUPERCELL ACTIVITY. HOWEVER...THESE FAVORABLE SHEAR VALUES ARE ACCOMPANIED BY LAPSE RATES IN THE 5-5.5 DEGREE C/KM RANGE...PRECIPITABLE WATER VALUES IN THE 1.5 INCH RANGE...AND A MOIST ADIABATIC SOUNDING. THIS MITIGATES OUR POTENTIAL SIGNIFICANTLY AS THE INSTABILITY NECESSARY TO SUPPORT ACTIVE SEVERE WEATHER DOES NOT LOOK TO BE THERE. ONLY AS THE DRY SLOT WORKS ITS WAY THROUGH KANSAS INTO MISSOURI OVERNIGHT DOES COOLING ALOFT ALLOW FOR ENOUGH INSTABILITY TO SUPPORT SEVERE STORMS. BY THAT TIME SHEAR PROFILES WILL HAVE ADJUSTED TO SUPPORT MORE OF A LINEAR TYPE STORM EVENT...AND THATS ONLY IF IT CAN TAP SUFFICIENT SURFACE MOISTURE FROM WITHIN THE DRY SLOT. SO...THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO HAIL AND STRONG STRAIGHT LINE WINDS. CUTTER && 915 PM WED... UPPER LOW CURRENTLY LOCATED OVER GULF OF CA WITH BROAD SOUTHWESTERLY FLOW ALOFT ACROSS CENTRAL CONUS. WEAK SHORTWAVE NOTED LIFTING INTO MID MS RIVER VALLEY...WHICH HELPED TO TRIGGER MCS ACROSS EASTERN OK INTO SOUTHERN MO THIS AFTERNOON. LOW LEVEL FLOW HAS VEERED BEHIND THIS FEATURE...HOWEVER WEAK CONVECTION CONTINUES ALONG FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN MO THIS EVENING. LATEST MODEL RUNS SUGGEST LOW LEVEL FLOW TO BACK LATE TONIGHT IN RESPONSE TO APPROACHING GULF OF CA LOW AS IT BEGINS TO ACCELERATE EASTWARD. RESULTANT ISENTROPIC LIFT SHOULD ALLOW PRECIP TO REDEVELOP/SPREAD NORTHWARD INTO SOUTHERN CWA LATE TONIGHT. HAVE UPDATED FORECAST TO INCREASE POPS LATE TONIGHT ACROSS FAR SOUTHERN CWA...AS WELL RAISE POPS ACROSS SOUTHERN CWA DURING THE MORNING HOURS THURSDAY. OTHERWISE THINGS STILL LOOK IN LINE FOR SIGNIFICANT RAINFALL ACROSS MUCH OF CWA THURSDAY AFTERNOON/NIGHT...AS COPIOUS AMOUNTS OF MOISTURE STREAM NORTHWARD AND COMBINE WITH IMPRESSIVE DYNAMICS/LIFT ASSOCIATED WITH EJECTING UPPER TROUGH. SEAMAN 325 PM WED... CONCERNS CENTER AROUND PRECIPITATION THE NEXT 3 PERIODS. 88D RETURNS ARE LESSENING IN NORTHERN CWA AS THETA/E ADV AND H8 FLOW BEGIN TO SHIFT TO THE EAST. AS PREVIOUS SHIFT MENTIONED...WILL CONFINE HIGHEST POPS IN THE SOUTHERN CWA CLOSEST TO BEST MOISTURE/LIFT. HAVE CUT NORTHERN COUNTIES DOWN TO A SLIGHT CHANCE...AS CURRENT ECHOES ON RADAR SHOULD BE ABOUT IT FOR THE NIGHT. HAVE RAISED OVERNIGHT TEMPERATURES A COUPLE OF DEGREES WITH CLOUDY SKIES AND HIGH DEWPOINTS. AS THE LOW KICKS OUT TOMORROW...THERE ARE A COUPLE OF CONCERNS. AFTER 18Z...LLVL JET OF 50+ KTS IN SOUTHEAST KANSAS WILL MOVE INTO THE SOUTHERN HALF OF MISSOURI...ADVECTING IN PLENTY OF MOISTURE. PWATS ARE HIGH IN THE AFTERNOON...AS IS THE K INDEX. JET STRUCTURE PUTS US IN A FAVORABLE LEFT FRONT...WHICH WILL HELP WITH LIFT. BUT THE INSTABILITY IS STILL MARGINAL. THIS SHOULD LIMIT OUR SEVERE CHANCES TO A BRIEF PERIOD IN THE EVENING. SHOWALTERS GET TO AROUND ZERO...BUT SURFACE BASED LOOKS IFFY. SOUNDINGS SHOW THAT THE WINDS ARE MAINLY UNIDIRECTIONAL...SO ANY CONVECTION THAT GETS ORGANIZED MAY TURN INTO A LINE OF STORMS IN EASTERN CWA. HAVE RAISED TEMPERATURES A DEGREE OR TWO FOR HIGHS TOMORROW...BUT CLOUDS/RAIN SHOULD INHIBIT HITTING MUCH MORE THAN UPPER 40S. HAVE DECIDED TO GO AHEAD AN HOIST A FLOOD WATCH FROM ATCHISON KANSAS TO MACON AND SOUTH. FFG IS RIGHT AROUND AN INCH OR SO FOR MUCH OF THAT AREA...WITH HEADWATER GUIDANCE A LITTLE LESS FOR A FEW SITES. HAD SOME TROUBLE DECIDING HOW FAR NORTH TO PUT THE WATCH. FOR WARM SECTOR PURPOSES...THE SOUTHERN CWA HAS THE BEST CHANCES FOR TOO MUCH WATER...BUT NORTHERN CWA WILL ALSO SEE QUITE A BIT AS THE SURFACE FRONT LIFTS NORTH. FEW OTHER CHANGES MADE THROUGH SATURDAY. SYSTEM STILL PROGGED TO GET THROUGH HERE ON FRIDAY WITH TEMPERATURES AROUND NORMAL AGAIN. MADE VERY FEW CHANGES TO THE DRY EXTENDED. TWEAKED TEMPERATURES AS WE MOVE INTO MORE OF A NORTHWEST FLOW PATTERN. LVQ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FROM 3PM CST THURSDAY UNTIL 600 AM CST FRIDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...FLOOD WATCH FROM 3 PM CST THURSDAY UNTIL 600 AM CST FRIDAY FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033... MOZ037>040....MOZ043>046...MOZ053>054. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST THU MAR 4 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- ...HEAVY RAINFALL THIS AFTERNOON AND EVENING... ...SEVERE THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THIS AFTERNOON. AS A WARM FRONT LIFTS NORTH OVER SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING...THE HEAVY RAINFALL WILL ALSO BEGIN SHIFTING TO THE NORTH. THIS WILL ALLOW SLIGHTLY UNSTABLE AIR TO MOVE NORTH INTO SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS AN UPPER LEVEL STORM SYSTEM AND ADVANCING COLD FRONT COMBINE WITH THIS UNSTABLE AIR. THE PRIMARY THREAT FROM THESE THUNDERSTORMS IS DAMAGING WINDS...MAINLY ALONG AND SOUTH OF A CENTERVILLE KANSAS TO CLINTON MISSOURI LINE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THOUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM CENTERVILLE KANSAS TO CLINTON MISSOURI THIS EVENING. && LS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 222 PM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 24...IN EFFECT UNTIL 800 PM CST THURSDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...HENRY AND PETTIS. IN KANSAS: LINN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON AND SEDALIA. A WARM FRONT OVER CENTRAL MISSOURI WILL LIFT NORTH THIS AFTERNOON. WARM MOIST AND UNSTABLE AIR WILL FOLLOW THE PASSAGE OF THIS FRONT. AT THE SAME TIME A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST ALONG THIS FRONT. A LINE OF SEVERE THUNDERSTORMS NOW MOVING THROUGH CENTRAL OKLAHOMA AT 65 MPH WILL LIKEWISE TRACK NORTHEAST AND COULD REACH PARTS OF WEST CENTRAL AND CENTRAL MISSOURI LATE THIS AFTERNOON OR EARLY EVENING. DAMAGING WINDS AND POSSIBLY A TORNADO MAY ACCOMPANY THESE STORMS AS THEN MOVE INTO WEST CENTRAL MISSOURI. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
The Lamine River near Otterville crested at 20.47 feet, or 5.47 feet above flood stage. Moniteau Creek near Fayette crested at 17.93 feet, or 1.93 feet above flood stage. The Petite Saline Creek near Boonville crested at 20.30 feet, or 4.30 feet above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388903, 5388904.